Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

May 9, 2021Obion County, Tennessee

NWS Memphis, TN issued this special weather statement at May 9, 2021, 8:39 AM CDT for Obion County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 8:39 AM CDT (13:39 UTC)
Expired
May 9, 2021, 9:15 AM CDT
In force
36 min
Issued by
NWS Memphis, TN

County Obion County, TN

The radar

The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS84 KMEG 091339
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
839 AM CDT Sun May 9 2021
 
TNZ002-003-019-091415-
Weakley TN-Obion TN-Dyer TN-
839 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...

Northern Weakley County in western Tennessee...
Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...

At 838 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 45 to 55 mph was located over Obion, or 12 miles
southeast of Reelfoot Lake State Park, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Weakley...Obion and northeastern Dyer Counties
should monitor this storm closely.

LAT...LON 3636 8860 3620 8911 3620 8915 3619 8916
      3615 8928 3632 8937 3650 8896 3650 8868
TIME...MOT...LOC 1338Z 245DEG 49KT 3628 8923 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 9, 6:00 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 9, 6:00 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
600 AM CDT Sun May 9 2021

.DISCUSSION... /issued 529 AM CDT Sun May 9 2021/

Severe weather remains on track for today.

KSGF radar showed a linear MCS propagating south through the
southern MO Ozarks at 5 AM. To the south and east, scattered
elevated thunderstorms extended south into north central AR,
lifting east. This convection was aided by a strong low level jet,
that increased in strength further east, near the MS River. KNQA
VAD wind profiler detected southwest winds of 80 knots at 5 kft
AGL, indicative of the strong kinematic response the open trof
lifting through the mid-MS River valley.

Outflow from the eastern periphery of the early morning Ozarks
MCS will likely enter northeast AR, MO bootheel and northwest TN
in the morning daylight hours. The low level jet will weaken as it
translates east, but still will likely sustain at least shallow
convection along and north of the outflow boundary. Low level
mixing and tightening pressure gradient will likely wash wash out
the outflow boundary by midmorning.

08Z HRRR guidance shows the synoptic cold front entering northeast
AR at noon to 1 PM, moving a fairly good clip. This will likely
be sufficient to overcome a weakening but still prominent
midlevel capping inversion near the base of an elevated mixed
layer (EML). This EML will be responsible for very steep 700-500mb
lapse rates of 8-9C/km, and mixed-layer CAPE around 2800 J/KG
near Jonesboro. Such an environment would be supportive of very
large hail, in excess of 2 inches where the cap can be broken.
Although surface- 3km storm relative helicity decreases to around
200 m2/s2 by midday, tornado threat cannot be discounted, given
the stout CAPE and the presence of locally-enhanced helicity near
boundaries.

By mid-afternoon, cold will become the focus for convection,
likely reaching the Memphis metro by 5 PM. Convective mode
shouldn't change much, with numerous CAMs still depicting discrete
cells along the front. Later n the evening, NAM Bufr sounding for
Tupelo depicts CAPE decreasing below 1000 J/kg by 9M, though
veering wind profiles will likely support a threat of tornadoes
over north MS at least through early evening. In general, expect
large hail threat to wane a bit over north MS during the early
evening, particularly if convection becomes less discrete/more
linear. Storms should exit north MS by midnight.

Beyond tonight, few changes to the forecast. The Midsouth will
remain on the cool side of a stationary front extending through
the Arklamiss. Rain may briefly edge into east AR and west TN
Tuesday night and Wednesday, ahead of northern branch height
falls. Dry and relatively cool for the latter half of the week,
under northwest flow aloft.

PWB

&&

.AVIATION...

12Z TAF Set

Shower and thunderstorm coverage will continue to increase across
Eastern Arkansas, the Missouri Bootheel, and West Tennessee this
morning as a strong low-level jet remains in place. Will mention
of low-level wind shear at all four TAF sites. Southerly winds at
the surface will be around 20 KTS sustained with gusts to 30 KTS.
By this afternoon, a line of thunderstorms is expected to develop
along a cold front that will sink south through the Mid-South.
Have added TEMPOS for timing at four TAF sites to account for the
line. CIGS will remain MVFR behind the front, dropping to IFR at
KMKL and KTUP by 02-03Z. Expect some improvement to begin to
occur at KMEM just before the end of the 30 hour TAF. Winds will
switch around to the NW and eventually NNE behind the front.
Speeds will gradually diminish to around 10 KTS.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.

MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
     Tishomingo-Tunica.

TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, May 9, 3:42 AM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
342 AM CDT Sun May 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
342 AM CDT Sun May 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Enhanced Risk for severe thunderstorms over east
central Arkansas, southwest Tennessee, northwest and north central
Mississippi. There is a Slight Risk over the remainder of the
Midsouth.

Scattered thunderstorms will develop through the day, becoming
most numerous along and ahead of a slow-moving cold front this
afternoon and early evening. These thunderstorms will be capable
of producing very large hail, damaging winds, and a few brief
tornadoes. Localized flash flooding will be possible.

Severe thunderstorms will be possible as early as late morning,
but will be more likely from mid-afternoon through mid-evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed, mainly this afternoon through
mid evening.

PWB

In the hours before

Special weather statement, May 9, 7:10 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
710 AM CDT Sun May 9 2021

ARZ028-MOZ113-115-TNZ001-002-019-048-091245-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Lauderdale TN-Obion TN-
Dyer TN-
710 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southern Lake County in western Tennessee...
North central Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...

At 709 AM CDT...a strong thunderstorm producing pea size hail and
winds 40 to 50 mph was located over Blytheville, moving northeast at
55 mph.

People in northeastern Mississippi...southern Pemiscot...southeastern
Dunklin...southern Lake...north central Lauderdale...southwestern
Obion and Dyer Counties should monitor this storm closely.

LAT...LON 3575 9001 3603 9013 3636 8942 3624 8926
      3599 8924
TIME...MOT...LOC 1209Z 239DEG 49KT 3594 8992

KRM
Special weather statement, May 9, 7:28 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 AM CDT Sun May 9 2021

ARZ009-018-MOZ113-091300-
Greene AR-Clay AR-Dunklin MO-
728 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 AM CDT
FOR...

Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 727 AM CDT...strong thunderstorms producing winds 40 to 50 mph
was located along a line extending from near Milltown to 8 miles
west of Annieville. Movement was east at 65 mph.

People in Greene...Clay and northeastern Dunklin Counties should
monitor this storm closely.

LAT...LON 3663 8996 3652 8996 3635 9005 3597 9058
      3597 9085 3599 9086 3608 9082 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9075
      3641 9075 3643 9078 3650 9078 3650 9022
      3663 9015
TIME...MOT...LOC 1227Z 276DEG 56KT 3679 9051 3611 9138

KRM
Special weather statement, May 9, 8:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
839 AM CDT Sun May 9 2021

TNZ002-003-019-091415-
Weakley TN-Obion TN-Dyer TN-
839 AM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...

Northern Weakley County in western Tennessee...
Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...

At 838 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 45 to 55 mph was located over Obion, or 12 miles
southeast of Reelfoot Lake State Park, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Weakley...Obion and northeastern Dyer Counties
should monitor this storm closely.

LAT...LON 3636 8860 3620 8911 3620 8915 3619 8916
      3615 8928 3632 8937 3650 8896 3650 8868
TIME...MOT...LOC 1338Z 245DEG 49KT 3628 8923

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:42 PM CDTRiver Flood WarningMEGMonroe36 hr
May 8, 8:42 PM CDTRiver Flood WarningMEGMonroe36 hr
May 9, 9:48 AM CDTSpecial Weather StatementMEGTate27 min
May 9, 10:14 AM CDTSpecial Weather StatementMEGPanola31 min
May 9, 11:24 AM CDTSpecial Weather StatementMEGUnion36 min
May 9, 4:50 PM CDTSevere Thunderstorm WarningMEGTunica40 min
May 9, 5:21 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica24 min
May 9, 5:39 PM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tate, Tunica36 min
May 9, 6:01 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate44 min
May 9, 6:31 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Pontotoc, Union44 min
May 9, 6:42 PM CDTTornado WarningMEGLafayette, Marshall, Pontotoc, Union21 min
May 9, 7:10 AM CDTSpecial Weather StatementMEGDyer35 min
May 9, 9:20 AM CDTSpecial Weather StatementMEGCrockett25 min
May 9, 3:01 PM CDTSpecial Weather StatementMEGDyer44 min
May 9, 3:47 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale28 min
May 9, 4:17 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton28 min
May 9, 4:29 PM CDTSpecial Weather StatementMEGBenton31 min
May 9, 5:00 PM CDTSpecial Weather StatementMEGCarroll30 min
May 9, 5:11 PM CDTTornado WarningMEGFayette, Shelby, Tipton21 min
May 9, 5:24 PM CDTSevere Thunderstorm WarningMEGChester, Henderson, Madison36 min
May 9, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy36 min
May 9, 7:28 AM CDTSpecial Weather StatementMEGClay, Greene32 min
May 9, 3:35 PM CDTSpecial Weather StatementMEGCraighead25 min
May 9, 3:39 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett36 min
May 9, 3:55 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett35 min
May 9, 4:01 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis29 min
May 9, 4:20 PM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis40 min
May 9, 4:28 PM CDTTornado WarningMEGLee, St. Francis32 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.